Kansas, 2005

High Wind in Kansas, November 27, 2005

November 27, 2005 · NWS DDC · 8 events in 4 counties and zones

53kt at the Hays airport at 2315 CST.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High wind gusts were recorded as follows: 56kt at the Syracuse JR/SR High School KSN Weatherlab at 1522 CST...52kt at the Holcomb Middle School KSN Weatherlab at 1838 CST...50kt at the Scott City Middle School KSN Weatherlab at 1907 CST...52kt at the Garden City Bernadine Sitts Weatherlab at 2012 CST...51kt at the Garden City airport at 2041 CST...55kt at the Holcomb Middle School Weatherlab at 2053 CST...51kt at the Scott City airport at 2110 and 2131 CST...53kt at the Hays airport at 2315 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 27, 3:06 PM CST, 6 minutes earlier.

Area forecast discussion, Nov 27, 3:06 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CST SUN NOV 27 2005

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE IS 1ST 12-18 HOURS...HOW MUCH SNOW...HOW
HIGH WILL WIND SPEED BE...AND HOW SOON WILL THE SNOW END.

THE LATEST SURFACE ANALYSIS FROM 20Z SHOWED A LOW PRESSURE CENTER BETWEEN
P28 AND PTT...WITH AN OCCLUDED FRONT NORTHWARD TO ANOTHER SMALL LOW
PRESSURE CENTER JUST SOUTHWEST OF HSI NEBRASKA. A SOUTHWEST TRAILING
COLD FRONT EXTENDED SOUTH TO SOUTHWESTERN TEXAS...THEN WEST INTO
NORTHERN OLD MEXICO. CURRENT RADAR AND SATELLITE LOOPS INDICATED
THE UPPER ASSOCIATED LOW PRESSURE WAS EAST OF AMA NEAR STATION WHE
MOVING EAST. WITH TIME...EXPECT THIS UPPER LOW TO TURN NORTH-
NORTHEAST AND BE OVER MCI BY 28/12Z. THE SURFACE LOW SHOULD ALSO
TRACK NORTHEASTWARD AND BE OVER SOUTHWESTERN IOWA BY 28/12Z. BUT WRAP
AROUND MOISTURE SHOULD KEEP UP THE SNOW ACROSS ALL BUT THE FAR
SOUTHEAST CWA TONIGHT. GRADIENT IS SUCH THAT 20 TO 40KT WITH GUSTS
TO 50KT ARE NOT OUT OF THE QUESTION. KEPT THE SNOW AND BLOWING
SNOW ADVISORY GOING TILL 12Z...WITH A WIND ADVISORY IN THE
SOUTHEAST 3 COUNTIES TILL 12Z. THE MID SHIFT CAN EXTEND EITHER OF
THESE ADVISORY IF WARRANTED AND NEEDED.

MODELS ARE IN GOOD AGREEMENT WITH KEEPING HIGH POPS FOR SNOW
TONIGHT IN THE EASTERN CWA...AND KEEPING A CHANCE POPS AROUND 40
GOING MONDAY MORNING IN THE NORTHEAST. WESTERN CWA MAY N0T SEE AS
MUCH SNOWFALL...BUT WINDS WILL BE STRONGER AND BLOWING SNOW MAY
CAUSE TRAVEL PROBLEMS TONIGHT. SKIES MAY NOT CLEAR OUT AS FAST AS
PREVIOUSLY THOUGHT ON MONDAY...SO LOWERED MAX TEMPS A BIT. IT
SHOULD BE COLD MONDAY...BUT EXPECT WINDS TO SLACKEN SLIGHTLY IN THE
AFTERNOON. WILL GO WITH ONLY 34 FOR A HIGH NEAR HYS MONDAY WHERE SNOW
SHOULD BE 3-5 INCHES BY MORNING. WILL TREND MAX TEMPS WARMER TO
THE SOUTHWEST UP AROUND 48 NEAR EHA...WHERE LESS SNOW COVER IS
ANTICIPATED. HIGH PRESSURE WILL BE IN CONTROL MONDAY NIGHT AND
LOWS SHOULD PLUMMET...ESPECIALLY OVER FRESH SNOW COVER. GCK...HAYS
AND SCOTT CITY COULD BE EVEN COLDER THAN I HAVE (18)...BUT THIS
SEEMS TO BLEND WELL WITH NEIGHBORS TO THE NORTHWEST.

FOR TUESDAY...WILL FOLLOW A SIMILAR MAXIMUM TEMPERATURE PATTERN WITH
WARMEST SOUTHWEST AND COOLEST IN NORTH-NORTHEAST. OVERALL...EXPECT
ALL STATIONS TO BE 2 TO 4 DEGREES WARMER THAN MONDAY WITH MORE
SUNSHINE AND LESS COLD AIR ADVECTION.

DAYS 3-7...

AN EXPANSIVE AREA OF TROPICAL CONVECTIVE FORCING (WHICH DOES NOT
PROJECT ONTO A MJO) PERSISTS ACROSS THE EASTERN HEMISPHERE FROM
AROUND 30-150E, WITH THE CENTRIOD NEAR 0/120E (IN TERMS OF THE MOST
INTENSE THUNDERSTORM ACTIVITY).  IN CONCERT WITH COMPLEX
INTERACTIONS INVOLVING THE NORTHERN EXTRATROPICS, THE RESULT HAS
BEEN A DISCONTINUOUS RETROGRESSION OF THE RIDGE-TROUGH PATTERN
ACROSS THE PNA SECTOR DURING THE LAST WEEK.  THE LATTER IS CURRENTLY
FAVORING TROUGHS TO PROGRESS THROUGH THE ROCKIES AND OUT INTO THE
PLAINS, INCLUDING THE INTENSE BAROCLINIC DEVELOPMENT NOW OCCURRING
ACROSS SOUTHERN/CENTRAL KS.

THERE IS GENERAL NUMERICAL MODEL AGREEMENT FOR THE ABOVE DESCRIBED
SYNOPTIC PATTERN TO PERSIST FOR THE NEXT 7 DAYS.  HOWEVER, PARTLY
THE RESULT OF BLOCKING STRUCTURES ACROSS THE HIGHER LATITUDES OF
BOTH THE CENTRAL PACIFIC AND CENTRAL ATLANTIC OCEAN BASINS, THE FLOW
ACROSS THE USA SHOULD BE GENERALLY ZONAL, WITH AT LEAST TWO SHORT
WAVE TROUGHS TO AFFECT MY CWA DURING WEEK 1.  WEATHER-CLIMATE
MONITORING DOES SUGGEST THE POSSIBILITY OF ANOTHER TROUGH AMPLIFYING
ACROSS THE ROCKIES WITH STORM DEVELOPMENT ON THE PLAINS DURING WEEK
2.  INTERESTINGLY ENOUGH, THAT SIGNAL IS BEING SUGGESTED BY THE DAY
6 UKMET SINGLE MODEL RUN (1200 UTC 27 NOVEMBER INITIAL CONDITIONS)
AND GFS ENSEMBLE DURING THE WEEK 2 PERIOD.  OVERALL, I HAVE NO NWP
PREFERENCE.

THE FIRST SHORT-WAVE TROUGH SHOULD PASS JUST TO MY NORTH ON ABOUT
WEDNESDAY, FOLLOWED BY A SURGE OF FAIRLY COLD AIR ON THURSDAY, WITH
MAX TEMPS A FEW DEGREES LOWER THAN CLIMATOLOGY.  THE SECOND SYSTEM
WOULD BE DUE BY AROUND FRIDAY NIGHT AND SATURDAY.

CHANGES MADE TO THE GRIDS WERE TO REMOVE THE SLIGHT POPS FOR LIGHT
SNOW THURSDAY MORNING, SINCE SHORT-WAVE TROUGH NUMBER 1 SHOULD BE
EAST OF MY CWA, ALONG WITH WEAK COLD ADVECTION.  THE SECOND CHANGE
WAS TO ADD SLIGHT POPS FOR LIGHT SNOW FRIDAY AND SATURDAY MORNING,
FOR THE SECOND FEATURE.  FINALLY, I LOWERED TEMPERATURES TO NEAR OR
A BIT LOWER THAN CLIMO FOR NEXT WEEKEND, EXPECTING YET ANOTHER SURGE
OF FAIRLY COLD AIR.  THESE COLD AIR MASSES WILL NOT BE TRULY ARCTIC
IN ORIGIN HOWEVER, GIVEN THE LIKELIHOOD OF SNOW COVER JUST TO THE
NORTH AND SOME BLEEDING SOUTH OF ARCTIC AIR FROM CANADA,
TEMPERATURES SHOULD BE JUST BELOW CLIMATOLOGY IN THESE AIR MASSES.

I WILL LEAVE THE LOCAL 8-10 DAY FORECAST AS NEAR NORMAL FOR BOTH
TEMPERATURES AND PRECIPITATION.  IF I WERE DOING A WEEK 2 PREDICTION
FOR THE DDC CWA, I WOULD GIVE THOUGHT TO BELOW NORMAL TEMPERATURES
AND ABOVE NORMAL PRECIPITATION (MAY HAVE A LARGE PROJECTION ONTO THE
NEGATIVE PHASE OF THE PNA TELECONNECTION).
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  26  40  20  43 /  80  20   0   0
GCK  23  40  18  43 /  70  20   0   0
EHA  22  48  19  48 /  70   0   0   0
LBL  25  46  18  48 /  70   0   0   0
HYS  29  34  19  36 /  80  30   0   0
P28  32  43  22  46 /  50   0   0   0
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM CST /5 AM MST/ MONDAY
FOR KSZ030-KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-
KSZ063-KSZ064-KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-
KSZ079-KSZ080-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088.

WIND ADVISORY UNTIL 6 AM CST MONDAY FOR KSZ081-KSZ089-KSZ090.
&&

12/23
Hazardous weather outlook, Nov 27, 11:28 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1128 AM CST SUN NOV 27 2005

KSZ030-031-043>046-061>066-074>080-084>088-281100-
CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-
STAFFORD-STANTON-STEVENS-TREGO-
1128 AM CST (1028 AM MST) SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THIS AFTERNOON AND
TONIGHT FOR MOST OF SOUTHWEST KANSAS.  A VERY POTENT WINTER STORM IS
MOVING ACROSS THE SOUTHERN PLAINS AND WILL CAUSE SNOW AND BLOWING
SNOW OVER MUCH OF SOUTHWESTERN KANSAS THIS AFTERNOON AND TONIGHT.  2
TO 5 INCHES OF SNOW IS EXPECTED NORTH AND EAST OF A LINE FROM SCOTT
CITY TO JETMORE.  1 TO 3 INCHES OF SNOW IS EXPECTED BY MONDAY MORNING
SOUTH AND WEST OF THIS LINE.  WINDS WILL BE HOWLING FROM THE
NORTHWEST AT 30 TO 40 MPH...WITH OCCASIONAL GUSTS OVER 50 MPH.  THESE
STRONG WINDS WILL CAUSE REDUCED VISIBILITIES IN BLOWING SNOW.
DRIVERS ARE ENCOURAGED TO SLOW DOWN AND DRIVE WITH EXTRA CARE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  SPOTTERS MAY CALL YOUR
SNOWFALL AMOUNTS TO YOUR RESPECTIVE COUNTY OFFICIALS...WHO WILL RELAY
THE REPORTS TO THE NATIONAL WEATHER SERVICE.

KSZ081-089-090-281100-
BARBER-COMANCHE-PRATT-
1128 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF  SOUTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL BRING GUSTY NORTH TO NORTHWEST AT 25 TO 35
MPH BY 6 PM WITH GUSTS TO 45 MPH. THE RAIN MAY CHANGE TO SNOW TONIGHT
WITH ACCUMULATIONS LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Hamilton

When
November 27, 3:12 PM CST
Where
Hamilton forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

KSN Weather Lab at the Syracuse SR/JR High School

High Wind, Finney

When
November 27, 6:38 PM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

KSN Weather Lab at the Holcomb Middle School

High Wind, Scott

When
November 27, 7:07 PM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

KSN Weather Lab at the Scott City Middle School

High Wind, Finney

When
November 27, 8:12 PM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

KSN Weather Lab at the Garden City Bernadine Sitts Intermediate School

High Wind, Finney

When
November 27, 8:41 PM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

ASOS at the Garden City Airport

High Wind, Finney

When
November 27, 8:53 PM CST
Where
Finney forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

KSN Weather Lab at the Holcomb Middle School

High Wind, Scott

When
November 27, 9:10 PM CST
Where
Scott forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

TQK AWOS 1N of Scott City

High Wind, Ellis

When
November 27, 11:15 PM CST
Where
Ellis forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485512, 5485513, 5485514, 5485515, 5485516, 5485517, 5485518, 5485519.